Group sounds alarm for potential drug clashes

American Heart Association // Special to Western News

Schulich School of Medicine & Dentistry professor Dr. Davy Cheng said multiple physicians prescribing different medications to the same patient could potentially cause serious, unintended consequences for heart failure patients.

Schulich School of Medicine & Dentistry professor Dr. Davy Cheng said the problem may be “too many cooks” when it comes to multiple physicians prescribing different medications, potentially causing serious, unintended consequences for heart failure patients.

A recent statement issued by the American Heart Association (AHA) – of which Cheng was a co-author – warned health-care providers to be alert to potentially harmful drug-drug or drug-condition interactions in patients who have experienced heart failure. The AHA recommended ways for providers to better understand their patients’ drug regimens by regularly reviewing a patient’s medicines, dosage and frequency, as well as verifying the information with the patient’s pharmacy. Further, the group also recommended physicians avoid prescribing new medication to alleviate side effects from other drugs.

The statement was published in the AHA journal Circulation.

“With the growing aging population, and the more we continue to maintain their longevity in life, people are bound to develop cardiovascular disease,” said Cheng, Chair/Chief of the Department of Anesthesia & Perioperative Medicine at Schulich. “All these patients are seen by multiple doctors – you have a team of family doctors prescribing medication, a cardiologist prescribing medication and then the patient themselves, sometimes taking herbal medication.

“We need to highlight the different classes of medications that might exacerbate complications for the patient.”

Heart failure patients have, on average, five or more separate medical conditions and can take seven or more prescription medications daily, often prescribed by different health-care providers. It is important patients show each of their health-care providers a complete list of their medications, including over-the-counter drugs and natural supplements, Cheng said.

Among the most dangerous drugs for interaction for heart patients, according to the AHA warning, are several commonly used to treat cancer, migraines, Parkinson’s disease and mental-health problems.

“It’s a wake-up call for both the health-care provider and the patient. We wanted to highlight both to take some responsibility,” he said. “The key ingredients for some of these medications often exacerbate each other and, in turn, the effect on the patient.”

According to the statement, clashing medications popularly taken by heart patients can cause problems in several ways, including toxicity to heart muscle cells; altering heart muscle contractions; diluting effectiveness; or ramping up sodium levels.

For instance, a patient taking beta-blockers, antiarrhythmic drugs and blood thinners could see a clash that results in excessive blood thinning coinciding with a slowing heart rate.

In addition to prescription medications, over-the-counter drugs may also have unintended consequences for heart-failure patients. Painkillers, such as ibuprofen, can trigger or worsen heart failure by causing sodium and fluid retention or making diuretic medications less effective. Over-the counter heartburn medications and cold remedies may also contain significant amounts of sodium, usually restricted in patients with heart failure.

Many supplements used in complementary and alternative medicine can be dangerous for people with heart failure as well, including products containing ephedra (which raises blood pressure) and others such St. John’s wort, ginseng, hawthorn, danshen and green tea that interfere with one or more commonly used heart failure medications.